Quantcast

AVM Survivors Network

A Lot of Swelling, Water Retention, & Bloat From Steroids


#1

I am currently on Dexamethasone to reduce brain swelling from the cyber knife radiation I had for my AVM. I have been on and off them since June 2016, but more recently I have been solidly on them for almost 3 months straight. I am noticing a lot of swelling and water retention all over my body like my face, neck, arms, stomach, back, and ears even. Does most of this go away when you stop taking the steroid? I’m worried at all the weight gain, its easily 25 lbs + I’m hoping its not permanent.
Thanks!

Alyssa


#2

I’ll take methylprednisolone for 7 days when I get swelling. Usually about every 6 months or so. Normally I get hungry and will gain about 5 pounds in a week. Maybe you should talk to your doctor about taking something else, it doesn’t sound like the stuff you’re taking is working very good for you if you’re taking so much of it. Good luck.


#3

It will go away when your of the steroid. When I was on steroids it was also to reduce the brain from swelling after my surgery. Problem was it caused my hands to swell up and also made me very hungry. They took me of steroids after a couple months after surgery and physical therapy. I remember swelling spots around my hands and feet were the most. Hope the best for you just relax and take your time.


#4

Thanks for the advice! Yeah I’m going to talk to my radiologist this week and see what he has to say!


#5

Thank you! I really hope most of it goes away once i’m done with the steroids for good haha! its terrible looking.


#6

Hi Alyssa, I just recently had same problem. I had to take Dexamethazone for a month after embolization. I got weight and had my face so swollen.
As i noticed most of the swollen symptoms i had when i ate something sweet or salty. I never ate so much candies as this month when i was on steroids.
I have got 7 kilos!
Now it is 2 month as i do not take steroids anymore. Only 2 extra kilos left on my body and face is back to normal now.
It was so hard to see myself in the mirror all swollen and look terribly. I could not see my ears :sob: I was crying… I know what you feel…:frowning:
I know health is the most important! But it is so very hard to accept that you look differently. I am happy im almost back to normal.
You can try to change your diet: no sugar, no too much salt, no bread. That will help for sure. I regret i did not know about that when i was taking steroids. It would be easier to control the weight gain. All the best!


#7

Natalia thank you so much for sharing. I know it’s so hard to see yourself like that. I saw my doctor today and cried, everything is so swollen and looks terrible. He said I gained about 20 lbs (9 kilos) with water and all. I started going off of the steroids today and will be fully off of them in 2 weeks. I hope to see results like you did once I’m fully off the steroids. Thank you again, sometimes you feel alone and it’s easy to forget other people are going through the same thing you are. I hope to be back to normal soon

Alyssa